Category: hypoglycaemia

Hypoglycaemia and Type 2 diabetes

Following the BBC news online’s article about the effects of hypoglycaemia on cognitive function in people with Type 2 diabetes I thought I’d post up some info about the various treatments used by people with Type 2 diabetes and how they affect blood glucose levels. More on the story on Diabetes UK’s website. Thanks to @mocost for highlighting this being in the wider media

NOTE: I am not medically trained – this information cannot replace proper medical advice or treatment. If you are worried dial 999 or if you are mildly concerned NHS Direct 0845 46 47.

Do not rely on anything I have written here, thank you 🙂

What is hypoglycaemia / a hypo?
Hypoglycaemia (literally low – glucose – blood, or ‘hypo’) occurs when blood glucose levels fall below 4mmol/l. The body responds with a series of symptoms (sweating, shaking, pins and needles in the lips, irritability, hunger, headache – they vary!) that alert the person that their blood glucose levels are falling which will hopefully encourage them to take something sugary to restore blood glucose levels.

Treating hypoglycaemia
Advice on what a hypo is and how to treat one – Hypoglycaemia and Hypos – what to do (Diabetes UK).

Slightly more medically-detailed advice on treating hypos – Hypoglycaemia (British National Formulary – email registration required, but it is free)

What drugs are used in treating Type 2 diabetes?
People with Type 2 diabetes who are not taking insulin injections are much less likely to experience serious hypoglycaemia however it’s important to be aware that the pills used in treating Type 2 diabetes can cause hypoglycaemia under certain circumstances, by virtue of the fact that they lower blood glucose levels by any of several methods.

(note: PLEASE inform your doctor if you are taking any other herbal preparation in addition to medication as there can be interactions which may affect how each works, and this may worsen hypos).

According to the British National Formulary (BNF) hypoglycaemia arising from “an oral antidiabetic drug should be transferred to hospital because the hypoglycaemic effects of these drugs may persist for many hours.”How do the various drugs work and which are more likely to cause hypoglycaemia?

Using the British National Formulary numbering system for drug types…

6.1.1 Insulins – these act directly to lower blood glucose levels and can cause hypoglycaemia (hypos) if more insulin is injected than is currently needed. Highest risk of hypos.

6.1.2.1 Sulphonylureas
Names of drugs include chlorpropamide (not much used), glibenclamide, gliclazide, tolbutamide, glimepiride and glipizide.

All of these work by helping the pancreas to produce more insulin and so all can increase the risk of hypoglycaemia. “All may cause hypoglycaemia but this is uncommon and usually indicates excessive dosage. Sulphonylurea-induced hypoglycaemia may persist for many hours and must always be treated in hospital.” Source: BNF (link above, registration required)

6.1.2.2 Biguanides
Metformin is the only example in this class of drugs. It works by enhancing uptake and use of blood glucose while discouraging the liver from creating extra glucose from scratch (the process of gluconeogenesis) – it’s very unlikely to cause hypoglycaemia.

6.1.2.3 Other antidiabetic drugs
Acarbose – delays the digestion and absorption of carbohydrates (eg starch and sucrose) because it inhibits the enzyme that breaks chains of glucose (in sucrose it’s a small chain of glucose and fructose, but in starch it’s long chains of glucose). Less likely to cause hypoglycaemia (lower risk).

Nateglinide / repaglinide – stimulate insulin release so have the potential to cause hypos, however are short acting.

Thiazolidinediones (pioglitazone / rosiglitazone) – lower insulin resistance (which is the same as increasing insulin sensitivity) which makes insulin more effective at lowering glucose and so these pills can cause hypos.

DPP-IV inhibitors (sitagliptin / vildagliptin) – when a meal containing glucose arrives in the intestine a gut hormone called GLP-1 is secreted into the bloodstream. This ‘goes on ahead’ to the pancreas alerting it that glucose is on its way into the bloodstream and enhances the release of insulin. GLP-1 is quickly broken down by the enzyme DPP-IV (DPP-4 / dipeptidyl peptidase-4) but sitagliptin and vildagliptin are enzyme blockers, enabling GLP-1 to persist for longer. Their effect is to enhance insulin secretion so they can cause hypos.

Incretin hormones
Exenatide – is a synthetic form of GLP-1 that is less quickly broken down by the DPP-IV enzyme and so it too acts to increase insulin secretion and so can cause hypos.

Spotted a mistake or omission? Don’t be shy – let me know!

Disclaimer: Anything posted here is my opinion and not necessarily that of my employer.